Virginia, 2021

Hail in Virginia, April 9, 2021

April 9, 2021 · NWS RNK · 19 events in 7 counties and zones

An upper level area of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced multiple long tracked hail storms throughout much of southern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level area of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced multiple long tracked hail storms throughout much of southern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 12:34 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 9, 12:34 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend.  Dry weather
is expected behind this system for Monday and Tuesday.

Two fronts emanate from an area of low pressure over the Great
Lakes. The leading front is a warm front which extends from the
eastern Ohio Valley across the central Mid-Atlantic, bisecting
the Virginias and into eastern North Carolina. The second front
extends south from the area of low pressure into the Ohio and
Tennessee Valleys. This front will move east, impacting our
region late Saturday into Sunday. Both fronts will be the focus
for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Friday...

A stalled frontal boundary can easily be seen this morning on
satellite based on status clouds and fog. Basically, this
boundary is from Lewisburg-Pulaski-Martinsville-South Boston.
This boundary is expected to drift northward this afternoon, but
will likely remain in the Blacksburg's County Warning Area into
this evening. Areas south of this boundary will likely see
thunderstorms this afternoon and evening.

Strong to severe storms will be more towards Southside VA where
temperatures will be the warmest. SPC has upgrade the severe
risk to Slight over this area. The boundary will play an
important role in the weather this afternoon as it could be the
source for tornado development. However, the main threat for the
entire area will be hail and damaging winds.

As of 400 AM EDT Friday...

There is a risk for severe weather today.

A front bisects the forecast area along a Lewisburg-Roanoke-
Clarksville line. This front entered the forecast area from the
northeast as a backdoor cold front, but has pretty much
stalled. This stationary front is expected to take on warm
frontal characteristics today, isentropic lift increasing along
and north of the front during the afternoon. Temperatures south
of the front are expected to warm into the 70s to near 80 with
readings remaining in the 60s to around 70 north of the front.
This differential heating combined with the isentropic lift in
addition to a passing upper level short wave is expected to
favor shower and thunderstorm development.

Here is the latest from the Storm Prediction Center...
Modest ascent associated with a passing mid-level impulse is
expected to be timed with the diurnal heating cycle across portions
of VA into NC, with organized thunderstorm development during the
afternoon. 7+ C/km low and mid-level lapse rates are expected to
emanate east of the Appalachians supporting vigorous updraft
development and sustenance. Relatively weak tropospheric wind
profiles suggest that multicellular convection will be the dominant
mode, with damaging gusts and large hail possible. However, a warm
front is expected to be draped across southern VA during the day.
Any storms that can anchor to the warm front may acquire more
transient supercell structure with a locally heightened threat for
wind and hail, and a brief tornado cannot be completely ruled out.
The warm front will continued to be monitored for a possible Slight
risk upgrade in later outlooks.

That said...forecast will reflect shower threat areawide this
morning associated with inbound shortwave which is crossing the
mountains...highest pops west of the Blue Ridge this morning. By
this afternoon, highest rain potential is expected to translate
east. As vort lobe interacts with the surface warm front this
afternoon, expect increase in coverage of showers and storms
along and east of the Blue Ridge with potential for strong to
severe storms containing large hail and damaging winds.
Convective allowing models (e.g. the HRRR and 3KM NAM) do
suggest potential for supercell development right along the warm
front...which is currently (as of 3AM) along a Roanoke-
Bedford-Clarksville line (basically along the reach of the
Roanoke River. This front may waiver a county width northeast or
southwest during the day, so this area will need to be
monitored closely for any storm which exhibits rotation along
this boundary this afternoon as it would be in a favorable shear
environment to produce supercell which could lead to a tornado.

Showers/storms which develop today are expected to exit the CWA
by midnight followed by partial clearing. Any clearing will
promote patchy fog, but not confident on the coverage per
equal chance for stratus to develop instead of the fog.
Temperatures tonight are expected to remain mild with lows in
the 50s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 330 AM EDT Friday...

Rain and storms Saturday give way to drying conditions to close out
the weekend...

Strong closed low to the west with surface low centered near Chicago
Saturday morning. A secondary shortwave impulse located over the
lower Mississippi Valley with lift north into the Carolinas and
Virginia by Saturday evening. This will bring a round of rain, along
with scattered thunderstorms to much of the region. Heaviest rain
falls late Saturday and into early Sunday morning. Some spots could
see up to an inch, with localized higher amounts in thunderstorms.

By Sunday, upper level wave moves north with westerly flow once
again dominating. Should begin to see drying conditions by late
Sunday, continuing through Monday.

Temperatures to still remain above normal through the forecast
period, featuring widespread 60s and 70s with overnight lows in the
40s and 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Generally dry early, then an increasing chance for showers along
with a slight cooling trend later next week...

Guidance seems to be in good agreement of a closed low spinning over
the Great Lakes region through mid-week. Flow across the CONUS
generally still zonal. A few weak upper level impulses embedded in
the larger overall flow may impact the region for the latter half of
the week. This will increase showery activity once again.

Temperatures start well above normal, but cool back down closer to
April normals by the latter half of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...

A stationary boundary bisects the forecast area along a LWB-
ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs
into this afternoon with primarily VFR to the southwest of the
boundary.

Increasing instability this afternoon will lead to numerous
showers east of the Blue Ridge with potential for scattered
strong storms along the stationary front in addition to isolated
severe. ROA-LYH-DAN will have the best chance for experiencing
a thunderstorm this afternoon...mainly after 20Z/4P. Showers and
storms may linger through 02Z/10P before moving east. Damaging
hail is the primary threat, but can't rule out an isolated
tornado or downburst.

Tonight is expected to feature partial clearing...mainly VFR
between 00z/8PM and midnight, followed by patchy fog and
potential for stratus redevelopment. High confidence for MVFR,
but there is a chance for a period of IFR/LIFR around daybreak
Saturday morning.

Extended Aviation Discussion...

Unsettled weather is expected this weekend as a frontal system
works its way across the mountains from the west. Once the
fog/stratus breaks Saturday morning, expect a return of
showers/storms late Saturday afternoon and Saturday night as a
cold front crosses the region. Poor flight conditions may
linger into the first half of Sunday before improving conditions
Sunday afternoon and through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Apr 9, 3:37 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Fri Apr 9 2021

VAZ007-009>012-WVZ042>044-507-508-100845-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
437 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-100845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms this afternoon and
evening. The primary threat is hail. Damaging winds is also
a possibility in addition to an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 1:29 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Fri Apr 9 2021

VAZ012>014-016-017-091900-
Pulaski-Wythe-Floyd-Montgomery-Carroll-
229 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PULASKI...CENTRAL FLOYD...SOUTHEASTERN WYTHE... NORTHWESTERN CARROLL
AND SOUTHERN MONTGOMERY COUNTIES...

At 228 PM EDT, strong thunderstorms extended from near Pilot to near
Ivanhoe. Movement was northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Indian Valley...
Pilot...
Patterson...
Allisonia...
Terrys Fork...
Grahams Forge...
and Ivanhoe.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3714 8022 3695 8094 3677 8097 3696 8025
TIME...MOT...LOC 1828Z 242DEG 15KT 3701 8035 3682 8099

MBS
Local storm report, Apr 9, 1:38 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 WNW CHRISTIANSBURG    37.15N 80.42W
04/09/2021  E0.50 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

RR
Local storm report, Apr 9, 1:47 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 SE SILVERSTONE        36.27N 81.72W
04/09/2021  E0.25 INCH       WATAUGA            NC   TRAINED SPOTTER

            PEA SIZE HAIL.

&&
Local storm report, Apr 9, 1:49 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 WNW CHRISTIANSBURG    37.15N 80.43W
04/09/2021  E0.50 INCH       MONTGOMERY         VA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0230 PM     HAIL             2 SSW MERRIMAC          37.16N 80.44W
04/09/2021  M0.25 INCH       MONTGOMERY         VA   PUBLIC

&&
Special weather statement, Apr 9, 1:50 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Fri Apr 9 2021

VAZ011-013-014-091915-
Giles-Pulaski-Montgomery-
250 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PULASKI...SOUTHEASTERN GILES AND NORTHWESTERN MONTGOMERY COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over Mc Coy, or near
Poplar Hill, moving northeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Newport...
Mountain Lake...
Prices Fork...
Eggleston...
Mc Coy...
and Parrott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 8068 3724 8073 3736 8053 3723 8042
TIME...MOT...LOC 1850Z 244DEG 12KT 3723 8062

DS
Special weather statement, Apr 9, 1:53 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
253 PM EDT Fri Apr 9 2021

VAZ020-WVZ507-091930-
Bath-Eastern Greenbrier-
253 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BATH AND EAST
CENTRAL GREENBRIER COUNTIES...

At 253 PM EDT, a strong thunderstorm was located near Neola, moving
northeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of
west central Bath and east central Greenbrier Counties.

LAT...LON 3796 7992 3796 8001 3795 8010 3802 8012
      3807 7998 3806 7996 3807 7996
TIME...MOT...LOC 1853Z 244DEG 12KT 3799 8008

DS

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Wythe

When
April 9, 1:57 PM EST
Where
Wythe County, Ivanhoe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.830, -80.950

Hail, Floyd

When
April 9, 2:16 PM EST
Where
Floyd County, 3.01 mi NW of Floyd
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.950, -80.359

Hail, Floyd

When
April 9, 2:25 PM EST
Where
Floyd County, 1.8 mi WNW of Pizarro
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -80.250

Hail, Floyd

When
April 9, 2:30 PM EST
Where
Floyd County, 2.61 mi WNW of Pizarro
Measured
1.25 in hail
Reported by
Public
Coordinates
36.950, -80.260

Hail, Bath

When
April 9, 2:30 PM EST
Where
Bath County, 0.88 mi SW of Thomastown
Measured
0.88 in hail
Reported by
Public
Coordinates
38.010, -79.840

Hail, Floyd

When
April 9, 2:36 PM EST
Where
Floyd County, 3.03 mi SW of Pizarro
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -80.260

Hail, Franklin

When
April 9, 3:09 PM EST
Where
Franklin County, 0.88 mi SE of Ferrum
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -80.010

Hail, Henry

When
April 9, 3:25 PM EST
Where
Henry County, 0.55 mi W of Mountain Vly
Measured
1 in hail
Reported by
Newspaper
Coordinates
36.780, -79.710

Hail, Halifax

When
April 9, 3:34 PM EST
Where
Halifax County, Turbeville
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
36.620, -79.030

Hail, Halifax

When
April 9, 3:38 PM EST
Where
Halifax County, 0.89 mi NW of Cluster Spgs
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
36.630, -78.930

Hail, Franklin

When
April 9, 3:48 PM EST to 3:53 PM EST
Where
Franklin County, 3.39 mi WSW of Ferrum
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.910, -80.080

Hail was reported to have lasted for about 15 minutes with the largest hail stones up to golf ball size. Damage to cars and trucks were reported.

Hail, Franklin

When
April 9, 4:00 PM EST
Where
Franklin County, Ferrum
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -80.020

Hail, Pittsylvania

When
April 9, 4:05 PM EST
Where
Pittsylvania County, 3.03 mi NE of Whitmell
Measured
1.25 in hail
Reported by
Public
Coordinates
36.730, -79.480

Hail, Pittsylvania

When
April 9, 4:12 PM EST
Where
Pittsylvania County, 2.22 mi W of Blairs
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.680, -79.420

Hail, Pittsylvania

When
April 9, 4:14 PM EST
Where
Pittsylvania County, Dry Fork
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -79.420

Hail, Pittsylvania

When
April 9, 4:27 PM EST
Where
Pittsylvania County, 1.52 mi WNW of Kentuck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.659, -79.325

Hail, Pittsylvania

When
April 9, 4:33 PM EST
Where
Pittsylvania County, 1.94 mi WSW of Sutherlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.605, -79.230

Hail, Halifax

When
April 9, 4:42 PM EST
Where
Halifax County, 2.07 mi S of Barksdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -79.170

Hail, Halifax

When
April 9, 5:14 PM EST
Where
Halifax County, 1.77 mi NE of Cluster Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.640, -78.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955413, 955398, 955396, 955399, 955414, 955405, 955400, 955401, 955402, 955403, 955406, 955415, 955407, 955408, 955409, 955410, 955411, 955412, 955416.